Advanced

Velocities for moving random surfaces

Baxevani, Anastassia LU ; Podgorski, Krzysztof LU and Rychlik, Igor LU (2003) In Probabilistic Engineering Mechanics 18(3). p.251-271
Abstract
For a stationary two-dimensional random field evolving in time, we derive statistical distributions of appropriately defined velocities. The results are based on a generalization of the Rice formula. We discuss importance of identifying the correct form of the distribution which accounts for the sampling bias. The theory can be applied to practical problems where evolving random fields are considered to be adequate models. Examples include changes of atmospheric pressure, variation of air pollution, or dynamical models of the sea surface elevation. We study the last application in more detail by applying the derived results to Gaussian fields representing irregular sea surfaces. In particular, we study statistical properties of velocities... (More)
For a stationary two-dimensional random field evolving in time, we derive statistical distributions of appropriately defined velocities. The results are based on a generalization of the Rice formula. We discuss importance of identifying the correct form of the distribution which accounts for the sampling bias. The theory can be applied to practical problems where evolving random fields are considered to be adequate models. Examples include changes of atmospheric pressure, variation of air pollution, or dynamical models of the sea surface elevation. We study the last application in more detail by applying the derived results to Gaussian fields representing irregular sea surfaces. In particular, we study statistical properties of velocities both for the sea surface and for the envelope field based on this surface. The latter is better fitted to study wave group velocities and is of particular interest for engineering applications. For wave and wave group velocities, numerical computations of distributions are presented and illustrated graphically. (C) 2003 Elsevier Ltd. All rights reserved. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
velocities of contours, wave group velocities, Gaussian fields, statistical distribution, Rice's formula
in
Probabilistic Engineering Mechanics
volume
18
issue
3
pages
251 - 271
publisher
Elsevier
external identifiers
  • wos:000184891200006
  • scopus:0042129970
ISSN
0266-8920
DOI
language
English
LU publication?
yes
id
f2c18caa-bb36-4bfe-8ee6-431aa499bc41 (old id 302394)
date added to LUP
2007-08-22 15:39:58
date last changed
2018-05-29 11:08:15
@article{f2c18caa-bb36-4bfe-8ee6-431aa499bc41,
  abstract     = {For a stationary two-dimensional random field evolving in time, we derive statistical distributions of appropriately defined velocities. The results are based on a generalization of the Rice formula. We discuss importance of identifying the correct form of the distribution which accounts for the sampling bias. The theory can be applied to practical problems where evolving random fields are considered to be adequate models. Examples include changes of atmospheric pressure, variation of air pollution, or dynamical models of the sea surface elevation. We study the last application in more detail by applying the derived results to Gaussian fields representing irregular sea surfaces. In particular, we study statistical properties of velocities both for the sea surface and for the envelope field based on this surface. The latter is better fitted to study wave group velocities and is of particular interest for engineering applications. For wave and wave group velocities, numerical computations of distributions are presented and illustrated graphically. (C) 2003 Elsevier Ltd. All rights reserved.},
  author       = {Baxevani, Anastassia and Podgorski, Krzysztof and Rychlik, Igor},
  issn         = {0266-8920},
  keyword      = {velocities of contours,wave group velocities,Gaussian fields,statistical distribution,Rice's formula},
  language     = {eng},
  number       = {3},
  pages        = {251--271},
  publisher    = {Elsevier},
  series       = {Probabilistic Engineering Mechanics},
  title        = {Velocities for moving random surfaces},
  url          = {http://dx.doi.org/},
  volume       = {18},
  year         = {2003},
}